An overview of heparin-induced thrombocytopenia
Meyers Primary Care Institute
Medical Subject Headings
Anticoagulants; Antithrombins; Heparin; Humans; Pipecolic Acids; Thrombocytopenia; therapy; Thrombosis; Time Factors
Health Services Research | Primary Care
Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug reaction to heparin products leading to a prothrombotic state. Devastating clinical sequelae may result, including venous or arterial thromboembolism, limb amputation, and death. Heparin cessation alone is insufficient to manage HIT. Pharmacotherapy with argatroban or lepirudin is essential. This article reviews the pathogenesis, diagnosis, and pharmacotherapy of HIT.
Rights and Permissions
Citation: J Pharm Pract. 2010 Jun;23(3):226-34. Epub 2010 Apr 13. Link to article on publisher's site
Donovan, Jennifer L.; Tran, Maichi T.; and Kanaan, Abir O., "An overview of heparin-induced thrombocytopenia" (2010). Meyers Primary Care Institute Publications and Presentations. 475.